Alert archive / New York / Special Weather Statements in 2016
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Aug 31, 2016, 6:05 AM EDT for Jefferson County, New York. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2016, 6:05 AM EDT (10:05 UTC)
- Expired
- Aug 31, 2016, 7:00 AM EDT
- In force
- 55 min
- Issued by
- NWS Buffalo, NY
County Jefferson County, NY
The radar
The Ft Drum radar (KTYX), 28 km from the middle of the area, began a volume at 10:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 10.1 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1744 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
042 WWUS81 KBUF 311005 SPSBUF SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 605 AM EDT WED AUG 31 2016 NYZ007-008-311100- LEWIS-JEFFERSON- 605 AM EDT WED AUG 31 2016 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LEWIS AND CENTRAL JEFFERSON COUNTIES... AT 604 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HENDERSON HARBOR...OR 15 MILES WEST OF WATERTOWN...MOVING EAST AT 45 MPH. WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WATERTOWN...FORT DRUM...CARTHAGE...WEST CARTHAGE...DEXTER... GLEN PARK...HERRINGS...HENDERSON HARBOR...ADAMS CENTER AND DENMARK. THIS INCLUDES INTERSTATE 81 BETWEEN EXITS 42 AND 48. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 4384 7623 4401 7634 4418 7550 4383 7532 TIME...MOT...LOC 1004Z 268DEG 38KT 4393 7622 $$ TMA
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 31, 4:38 AM EDT, 1 hour 27 minutes earlier.
Area forecast discussion, Aug 31, 4:38 AM EDT, 1 hour 27 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 438 AM EDT WED AUG 31 2016 .SYNOPSIS... A cold front will cross the region today bringing a couple of rounds of scattered shower and thunderstorms across the region through this afternoon and early evening. Cooler and drier air moving in behind the front will usher in more comfortable temperatures through the rest of the week as high pressure builds across the region before summer heat returns for the Labor Day weekend. && .NEAR TERM /THROUGH TONIGHT/... Satellite and radar imagery this morning showing an area of large scale ascent blossoming scattered showers associated an analyzed subtle wave and enhanced area of low-level moisture advection. The enhanced area of low-level moisture advection will track eastward, maximized near the south shore of Lake Ontario, and thus the scattered showers and occasional rumbles of thunder will track eastward toward the Mohawk valley after sunrise. Then, a surface front analyzed from south central Michigan to just south of the Georgian Bay in Ontario will approach the forecast area from the northwest this afternoon. The boundary will likely be slowed in its southeastward progression by the combined effect of the lower Great Lakes lake breezes. Nevertheless, expect the abrupt windshift to the northwest to approach the Niagara Frontier early this afternoon. The combined enhanced low-level convergence from the aggregate lake breeze boundaries / surface cold frontal boundary, will focus another round of scattered showers and thunderstorms that should develop near Niagara and Orleans counties and track off to the south and east with the frontal push. While the Niagara Frontier mays see the best chances for convection with the frontal passage, have maintained scattered PoPs across much of western and north central NY this afternoon. The lack of opportunity for strong diurnal destabilization and overall lackluster deep-layer shear should keep thunderstorms from becoming strong today. If a stronger storm capable of strong wind gusts were to develop, the best chance would be in the Niagara Frontier where the combined lake breeze / frontal boundary would locally enhance low-level helicity. Temperatures today will be held to the upper 70s in the higher terrain to the low 80s across the lake plains. Despite 850 mb temperatures to around +14/+15C, the plentiful cloud cover should help limit daytime heating. Tonight, the marginal daytime instability will wayne with nightfall and the cold frontal boundary will move south and eastward across the region with a marked northwest to north wind shift this evening and overnight. Thus any lingering convection will shift out of the area and weaken with time. The airmass will slowly cool behind the frontal passage, with 850 mb temperatures down to around +9/+10C by sunrise Thursday. Thus temperatures will slowly fall through the 60s overnight, reaching lows in the upper 50s in the higher terrain to the lower 60s across the lake plains. && .SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/... Expansive area of cool Canadian high pressure will start to build into the region Thursday. Lagging upper level trough axis will slide across the area with some risk for a few isolated showers. For most areas, Thursday will be mainly cloudy, especially across the Finger Lakes and Southern Tier as a northerly component maintains an upslope flow. Steady cold air advection will hold temperatures in the lower to mid 70s, but probably only in the 60s across the higher terrain of the Southern Tier, Finger Lakes and the Tug Hill. The center of the expansive surface high will make its way to the Great Lakes by Thursday night. This will set the stage for favorable radiational cooling within a fresh Canadian airmass helping overnight temperatures to drop well into the 50s away from the lakes, with parts of Lewis County and the Southern Tier likely falling into the 40s. On Friday, broad ridging will be centered over the Mississippi Valley while the associated surface high remains over the Great Lakes. This will ensure that cool dry weather will persist, with 850 mb temperatures around 9c providing a second day of high temperatures in the lower to mid 70s, and 60s across the higher terrain. The surface high will drift to the Lower Great Lakes by Friday night, allowing for the coolest night of the forecast period. Nearly ideal radiational cooling under clear skies will allow the temperatures to fall into the lower to mid 40s across the majority of the Southern Tier as well as in Lewis County, with lows within a few degrees of 50 elsewhere. Saturday will then feature absolutely beautiful weather across our region, as ridging at levels will couple with a Canadian airmass to produce sun filled skies and comfortable conditions. Temperatures will top out in the upper 70s in most areas, while dew points will remain within a few degrees of 50. Simply outstanding weather for outdoor activities. && .LONG TERM /SUNDAY THROUGH TUESDAY/... This period will feature a return to mid summer warmth as our forecast area will be squarely under a ridge...sandwiched between a broad based trough over the western half of the country and a tropical system off the East Coast. This very high confidence forecast will include dry weather as well. The dry and warm conditions will only enhanced by strong subsidence that would be found over our region if the medium range ensembles are correct in their general position of the tropical system off the Northeast Coast. Temperatures during this period will range from the mid and upper 80s for most areas by day to the mid and upper 60s most nights. Looking further down the road at the remainder of next week...the presence of a strong jet across the North Pacific should keep a low amplitude trough in place over the western conus. This will favor a downstream ridge over the eastern seaboard with a persistent southerly flow over the Lower Great Lakes. The strong zonal Pacific flow will also help to block any attempt by chilly Canadian air from making its way south of the border. The result will be a continuation of above normal temperatures through the week. && .AVIATION /09Z WEDNESDAY THROUGH SUNDAY/... VFR conditions will continue to prevail with increasing and lowering mid and high level cigs. Scattered showers and thunderstorms will move across the region this morning, with perhaps only localized MVFR restrictions in the stronger storms. Moving into later this morning, and early this afternoon, we will continue to see scattered showers and thunderstorms along the frontal boundary as it pushes southeast across the forecast area, however prevailing conditions should remain VFR outside of any cells. Any activity should be scattered in nature so have only include VCSH/VCTS for now. Winds will retain a west-southwest component throughout the day, with veering to the west-northwest not taking place until after frontal passage late Wednesday. Outlook... Wednesday Night and Thursday...Mainly VFR with a slight chance of showers. Friday through Sunday...VFR. && .MARINE... A cold front will drop south across the lakes today, bringing a scattered showers and thunderstorms. Conditions become marginally favorable for waterspouts with any showers and thunderstorms today, and thus have included a chance from waterspouts in the marine forecast. Freshening northerly flow behind the front will gradually build the chop on the south sides of the lakes tonight into Thursday. By Thursday afternoon, waves may approach 4 feet, and a small craft advisory may be required, particularly should the gradient tighten as high pressure builds across the central Great Lakes. Waves should subside as the high pressure moves overhead Friday. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...CHURCH NEAR TERM...CHURCH SHORT TERM...TMA LONG TERM...RSH AVIATION...CHURCH MARINE...CHURCH
Hazardous weather outlook, Aug 31, 5:12 AM EDT, 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 512 AM EDT WED AUG 31 2016 NYZ001-002-005>008-010>014-019>021-085-010915- NIAGARA-ORLEANS-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-NORTHERN ERIE- GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY- SOUTHERN ERIE- 512 AM EDT WED AUG 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK AND WESTERN NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ003-004-010915- MONROE-WAYNE- 512 AM EDT WED AUG 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. DANGEROUS SWIMMING CONDITIONS DUE TO HIGH WAVES AND STRONG CURRENTS ARE EXPECTED AT LAKE ONTARIO BEACHES OF MONROE AND WAYNE COUNTIES LATE THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-010915- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 512 AM EDT WED AUG 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE FOR WATERSPOUT THIS AFTERNOON ON LAKE ERIE AND LAKE ONTARIO. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
In the hours before
Special weather statement, Aug 31, 6:05 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 605 AM EDT WED AUG 31 2016 NYZ007-008-311100- LEWIS-JEFFERSON- 605 AM EDT WED AUG 31 2016 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LEWIS AND CENTRAL JEFFERSON COUNTIES... AT 604 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HENDERSON HARBOR...OR 15 MILES WEST OF WATERTOWN...MOVING EAST AT 45 MPH. WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WATERTOWN...FORT DRUM...CARTHAGE...WEST CARTHAGE...DEXTER... GLEN PARK...HERRINGS...HENDERSON HARBOR...ADAMS CENTER AND DENMARK. THIS INCLUDES INTERSTATE 81 BETWEEN EXITS 42 AND 48. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 4384 7623 4401 7634 4418 7550 4383 7532 TIME...MOT...LOC 1004Z 268DEG 38KT 4393 7622 TMA
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 5:57 AM EDT | Special Marine Warning | BUF | 63 min | |
| Aug 31, 3:29 PM EDT | Special Marine Warning | BUF | 61 min | |
| Aug 31, 4:07 PM EDT | Special Marine Warning | BUF | 53 min | |
| Aug 31, 4:35 PM EDT | Special Weather Statement | BUF | Jefferson | 55 min |
| Aug 31, 4:49 PM EDT | Special Marine Warning | BUF | 116 min | |
| Aug 31, 5:07 PM EDT | Special Weather Statement | BUF | Erie | 53 min |
| Aug 31, 6:53 PM EDT | Special Weather Statement | BUF | Genesee | 52 min |
| Aug 31, 7:26 PM EDT | Small Craft Advisory | BUF | 9 hr |
Nearby
Special Weather Statements in New York, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.